[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Antidepressants: Withdrawal & Hypomania


Are people who develop hypomania for the first time after being on an antidepressant more likely to experience antidepressant withdrawal symptoms? I developed what I believe to be hypomania (insomnia, elated mood, excess energy, distractibility) after 14 months on Zoloft, which was the first antidepressant I have ever taken. After 2+ weeks of the hypomanic symptoms, I stopped taking the Zoloft, and then got Zoloft-withdrawal symptoms (headache, dizziness, anxiety, sometimes rapid mood swings), which I still have almost 2 months after starting to stop the Zoloft (though less than initially). The hypomania is almost gone and the insomnia is much better but not 100% gone. I have been tested for brain tumor, hyperthyroid, and perimenopause and was normal on those tests. I had one bipolar parent but had not experienced depression to the point of wanting medication until the age of 55.  I see accounts on the Web of antidepressant withdrawal and others of antidepressant-induced hypomania, but is there any connection between the two?

Thanks.



Dear Ms. B' 
Interesting question.  You've educated yourself well.  I've never found myself wondering about this connection.  That could mean there's not much to said connection; or it could mean I'm missing something -- point being that with the people in my practice, who frequently show up to see me with a story like yours, which is how I got interested in this BPII business in the first place, I think I'd be in a good position to spot such a connection.  The other point there is that I've not seen anything like this proposed in the bipolar literature (could have missed it).  

However, I think one could say that the mood swings following AD withdrawal might be such a phenomenon, i.e. that only people with "bipolar disorder" of one degree or another (including so mild a susceptibility as to never have manifest as "bipolar" prior to antidepressants) have that facet of AD withdrawal, while more "unipolar" folks just get the rest of the physical symptoms.  That I think I have seen.  

Thanks for your question -- makes me think (and watch some more now too). 

Dr. Phelps

Published November, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?